Open Access

A New Extension Theorem for Concave Operators

Fixed Point Theory and Applications20092009:571546

DOI: 10.1155/2009/571546

Received: 5 November 2008

Accepted: 25 February 2009

Published: 8 March 2009

Abstract

We present a new and interesting extension theorem for concave operators as follows. Let be a real linear space, and let be a real order complete PL space. Let the set be convex. Let be a real linear proper subspace of , with , where for some . Let be a concave operator such that whenever and . Then there exists a concave operator such that (i) is an extension of , that is, for all , and (ii) whenever .

1. Introduction

A very important result in functional analysis about the extension of a linear functional dominated by a sublinear function defined on a real vector space was first presented by Hahn [1] and Banach [2], which is known as the Hahn-Banach extension theorem. The complex version of Hahn-Banach extension theorem was proved by Bohnenblust and Sobczyk in [3]. Generalizations and variants of the Hahn-Banach extension theorem were developed in different directions in the past. Weston [4] proved a Hahn-Banach extension theorem in which a real-valued linear functional is dominated by a real-valued convex function. Hirano et al. [5] proved a Hahn-Banach theorem in which a concave functional is dominated by a sublinear functional in a nonempty convex set. Chen and Craven [6], Day [7], Peressini [8], Zowe [912], Elster and Nehse [13], Wang [14], Shi [15], and Brumelle [16] generalized the Hahn-Banach theorem to the partially ordered linear space. Yang [17] proved a Hahn-Banach theorem in which a linear map is weakly dominated by a set-valued map which is convex. Meng [18] obtained Hahn-Banach theorems by using concept of efficient for -convex set-valued maps. Chen and Wang [19] proved a Hahn-Banach theorems in which a linear map is dominated by a -set-valued map. Peng et al. [20] proved some Hahn-Banach theorems in which a linear map or an affine map is dominated by a -set-valued map. Peng et al. [21] also proved a Hahn-Banach theorem in which an affine-like set-valued map is dominated by a -set-valued map. The various geometric forms of Hahn-Banach theorems (i.e., Hahn-Banach separation theorems) were presented by Eidelheit [22], Rockafellar [23], Deumlich et al. [24], Taylor and Lay [25], Wang [14], Shi [15], and Elster and Nehse [26] in different spaces.

Hahn-Banach theorems play a central role in functional analysis, convex analysis, and optimization theory. For more details on Hahn-Banach theorems as well as their applications, please also refer to Jahn [2729], Kantorovitch and Akilov [30], Lassonde [31], Rudin [32], Schechter [33], Aubin and Ekeland [34], Yosida [35], Takahashi [36], and the references therein.

The purpose of this paper is to present some new and interesting extension results for concave operators.

2. Preliminaries

Throughout this paper, unless other specified, we always suppose that and are real linear spaces, is the zero element in both and with no confusion, is a pointed convex cone, and the partial order on a partially ordered linear space (in short, PL space) is defined by if and only if . If each subset of which is bounded above has a least upper bound in , then is order complete. If and are subsets of a PL space , then means that for each and . Let be a subset of , then the algebraic interior of is defined by
(2.1)

If , then is called to be absorbed (see [14]).

The relative algebraic interior of is denoted by , that is, is the algebraic interior of with respect to the affine hull aff of .

Let be a set-valued map, then the domain of is
(2.2)
the graph of is a set in :
(2.3)
and the epigraph of is a set in :
(2.4)

A set-valued map is -convex if its epigraph is a convex set.

An operator is called a convex operator, if the domain of is a nonempty convex subset of and if for all and all real number
(2.5)
The epigraph of is a set in :
(2.6)

It is easy to see that an operator is convex if and only if is a convex set.

An operator is called a concave operator if is a nonempty convex subset of and if for all and all real number
(2.7)
An operator is called a sublinear operator, if for all and all real number ,
(2.8)

It is clear that if is a sublinear operator, then must be a convex operator, but the converse is not true in general.

For more detail about above definitions, please see [68, 16, 18, 20, 21, 2730, 34] and the references therein.

3. An Extension Theorem with Applications

The following lemma is similar to the generalized Hahn-Banach theorem [7, page 105] and [4, Lemma 1].

Lemma 3.1.

Let be a real linear space, and let be a real order complete PL space. Let the set be convex. Let be a real linear proper subspace of , with , where for some . Let be a concave operator such that whenever and . Then there exists a concave operator such that (i) is an extension of , that is, for all , and (ii) whenever .

Proof.

The theorem holds trivially if . Assume that . Since is a proper subspace of , there exists . Let
(3.1)
It is clear that is a subspace of , and the above representation of in the form is unique. Since , there exists such that . And so there exist such that and such that . We define the sets and as follows:
(3.2)

It is clear that both and are nonempty.

Moreover, for all and for all , we have . In fact, let and , then there exist such that and . Let , then . Since is a convex set, we have
(3.3)
and . It follows from the hypothesis that
(3.4)
It follows from the concavity of on that
(3.5)
That is,
(3.6)

That is, .

Since is an order-complete PL space, there exist the supremum of denoted by and the infimum of denoted by . Since , taking , then we have
(3.7)
(3.8)
By (3.7),
(3.9)
By (3.8),
(3.10)
We may relabel by , then
(3.11)
Define a map from to as
(3.12)

Then , that is, is an extension of to . Since is a concave operator, it is easy to verify that is also a concave operator.

From (3.9) and (3.11), we know that satisfies
(3.13)
That is,
(3.14)

Let be the collection of all ordered pairs , where is a subspace of that contains and is a concave operator from to that extends and satisfies whenever and .

Introduce a partial ordering in as follows: if and only if for all . If we can show that every totally ordered subset of has an upper bound, it will follow from Zorn's lemma that has a maximal element . We can claim that is the desired map. In fact, we must have . For otherwise, we have shown in the previous proof of this lemma that there would be an such that and . This would violate the maximality of the .

Therefore, it remains to show that every totally ordered subset of has an upper bound. Let be a totally ordered subset of . Define an ordered pair by
(3.15)

This definition is not ambiguous, for if and are any of the elements of , then either or . At any rate, if , then . Clearly, . Hence, it is an upper bound for , and the proof is complete.

As a generalization of Lemma 3.1, we now present the main result as follows.

Theorem 3.2.

Let be a real linear space, and let be a real order complete PL space. Let the set be convex. Let be a real linear proper subspace of , with , where for some . Let be a concave operator such that whenever and . Then there exists a concave operator such that (i) is an extension of , that is, for all , and (ii) whenever .

Proof.

Consider aff . Because is a linear space.

If , then . By Lemma 3.1, the result holds.

If . Of course, . Taking , we have that . By Lemma 3.1, we can find a concave operator such that , and for all . Taking a linear subspace of such that (i.e., and ) and defined by for all verifies the conclusion.

By Theorem 3.2, we can obtain the following new and interesting Hahn-Banach extension theorem in which a concave operator is dominated by a -convex set-valued map.

Corollary 3.3.

Let be a real linear space, and let be a real order complete PL space. Let be a -convex set-valued map. Let be a real linear proper subspace of , with . Let be a concave operator such that whenever and . Then there exists a concave operator such that (i) is an extension of , that is, for all , and (ii) whenever .

Proof.

Let . Then is a convex set, , and . Since is a concave operator satisfying whenever and , we have that whenever and . Then by Theorem 3.2, there exists a concave operator such that (i) is an extension of , that is, for all , and (ii) for all . Since , we have for all .

Let be replaced by a single-valued map in Corollary 3.3, then we have the following Hahn-Banach extension theorem in which a concave operator is dominated by a convex operator.

Corollary 3.4.

Let be a real linear space, and let be a real order complete PL space. Let be a convex operator. Let be a real linear proper subspace of , with . Let be a concave operator such that whenever . Then there exists a concave operator such that (i) is an extension of , that is, for all , and (ii) for all .

Since a sublinear operator is also a convex operator, so from corollary 3.4, we have the following result.

Corollary 3.5.

Let be a real linear space, and let be a real order complete PL space. Let be a sublinear operator, and let be a real linear proper subspace of . Let be a concave operator such that whenever . Then there exists a concave operator such that (i) is an extension of , that is, for all , and (ii) for all .

Authors’ Affiliations

(1)
College of Mathematics and Computer Science, Chongqing Normal University
(2)
Department of Mathematics, Inner Mongolia University
(3)
Department of Applied Mathematics, National Sun Yat-Sen University

References

  1. Hahn H: Über lineare Gleichungssysteme in linearen Räumen. Journal für die Reine und Angewandte Mathematik 1927, 157: 214–229.MATHGoogle Scholar
  2. Banach S: Théorie des Opérations Linéaires. Subwncji Funduszu Narodowej, Warszawa, Poland; 1932.MATHGoogle Scholar
  3. Bohnenblust HF, Sobczyk A: Extensions of functionals on complex linear spaces. Bulletin of the American Mathematical Society 1938,44(2):91–93. 10.1090/S0002-9904-1938-06691-8MathSciNetView ArticleMATHGoogle Scholar
  4. Weston JD: A note on the extension of linear functionals. The American Mathematical Monthly 1960,67(5):444–445. 10.2307/2309293MathSciNetView ArticleMATHGoogle Scholar
  5. Hirano N, Komiya H, Takahashi W: A generalization of the Hahn-Banach theorem. Journal of Mathematical Analysis and Applications 1982,88(2):333–340. 10.1016/0022-247X(82)90196-2MathSciNetView ArticleMATHGoogle Scholar
  6. Chen G-Y, Craven BD: A vector variational inequality and optimization over an efficient set. Mathematical Methods of Operations Research 1990,34(1):1–12. 10.1007/BF01415945MathSciNetView ArticleMATHGoogle Scholar
  7. Day MM: Normed Linear Space. Springer, Berlin, Germany; 1962.View ArticleGoogle Scholar
  8. Peressini AL: Ordered Topological Vector Spaces. Harper & Row, New York, NY, USA; 1967:x+228.MATHGoogle Scholar
  9. Zowe J: Konvexe Funktionen und Konvexe Dualitätstheorie in geordneten Vektorräumen, Habilitation thesis. University of Würzburg, Würzburg, Germany; 1976.Google Scholar
  10. Zowe J: Linear maps majorized by a sublinear map. Archiv der Mathematik 1975,26(6):637–645.MathSciNetView ArticleMATHGoogle Scholar
  11. Zowe J: Sandwich theorems for convex operators with values in an ordered vector space. Journal of Mathematical Analysis and Applications 1978,66(2):282–296. 10.1016/0022-247X(78)90232-9MathSciNetView ArticleMATHGoogle Scholar
  12. Zowe J: A duality theorem for a convex programming problem in order complete vector lattices. Journal of Mathematical Analysis and Applications 1975,50(2):273–287. 10.1016/0022-247X(75)90022-0MathSciNetView ArticleMATHGoogle Scholar
  13. Elster K-H, Nehse R: Necessary and sufficient conditions for order-completeness of partially ordered vector spaces. Mathematische Nachrichten 1978,81(1):301–311. 10.1002/mana.19780810116MathSciNetView ArticleMATHGoogle Scholar
  14. Wang SS: A separation theorem for a convex cone on an ordered vector space and its applications. Acta Mathematicae Applicatae Sinica 1986,9(3):309–318.MathSciNetMATHGoogle Scholar
  15. Shi SZ: A separation theorem for convex sets in a complete vector lattice, and its application. Chinese Annals of Mathematics. Series A 1985,6(4):431–438.MathSciNetMATHGoogle Scholar
  16. Brumelle SL: Convex operators and supports. Mathematics of Operations Research 1978,3(2):171–175. 10.1287/moor.3.2.171MathSciNetView ArticleMATHGoogle Scholar
  17. Yang XQ: A Hahn-Banach theorem in ordered linear spaces and its applications. Optimization 1992,25(1):1–9. 10.1080/02331939208843803MathSciNetView ArticleMATHGoogle Scholar
  18. Meng ZQ: Hahn-Banach theorem of set-valued map. Applied Mathematics and Mechanics 1998,19(1):55–61.MathSciNetMATHGoogle Scholar
  19. Chen GY, Wang YY: Generalized Hahn-Banach theorems and subdifferential of set-valued mapping. Journal of Systems Science and Mathematical Sciences 1985,5(3):223–230.MathSciNetMATHGoogle Scholar
  20. Peng JW, Lee HWJ, Rong WD, Yang XM: Hahn-Banach theorems and subgradients of set-valued maps. Mathematical Methods of Operations Research 2005,61(2):281–297. 10.1007/s001860400397MathSciNetView ArticleMATHGoogle Scholar
  21. Peng J, Lee HWJ, Rong W, Yang XM: A generalization of Hahn-Banach extension theorem. Journal of Mathematical Analysis and Applications 2005,302(2):441–449. 10.1016/j.jmaa.2004.03.038MathSciNetView ArticleMATHGoogle Scholar
  22. Eidelheit M: Zur Theorie der konvexen Mengen in linearen normierten Räumen. Studia Mathematica 1936, 6: 104–111.MATHGoogle Scholar
  23. Rockafellar RT: Convex Analysis, Princeton Mathematical Series, no. 28. Princeton University Press, Princeton, NJ, USA; 1970:xviii+451.Google Scholar
  24. Deumlich R, Elster K-H, Nehse R: Recent results on separation of convex sets. Mathematische Operationsforschung und Statistik. Series Optimization 1978,9(2):273–296. 10.1080/02331937808842491MathSciNetView ArticleMATHGoogle Scholar
  25. Taylor AE, Lay DC: Introduction to Functional Analysis. 2nd edition. John Wiley & Sons, New York, NY, USA; 1980:xi+467.Google Scholar
  26. Elster K-H, Nehse R: Separation of two convex sets by operators. Commentationes Mathematicae Universitatis Carolinae 1978,19(1):191–206.MathSciNetMATHGoogle Scholar
  27. Jahn J: Mathematical Vector Optimization in Partially Ordered Linear Spaces, Methoden und Verfahren der Mathematischen Physik. Volume 31. Peter D Lang, Frankfurt am Main, Germany; 1986:viii+310.Google Scholar
  28. Jahn J: Introduction to the Theory of Nonlinear Optimization. 2nd edition. Springer, Berlin, Germany; 1996:viii+257.View ArticleMATHGoogle Scholar
  29. Jahn J: Vector Optimization: Theory, Applications, and Extensions. Springer, Berlin, Germany; 2004:xiv+465.View ArticleMATHGoogle Scholar
  30. Kantorvitch L, Akilov G: Functional Analysis in Normed Spaces. Fizmatgiz, Moscow, Russia; 1959.Google Scholar
  31. Lassonde M: Hahn-Banach theorems for convex functions. In Minimax Theory and Applications, Nonconvex Optimization and Its Applications 26. Edited by: Ricceri B, Simons S. Kluwer Academic Publishers, Dordrecht, The Netherlands; 1998:135–145.Google Scholar
  32. Rudin W: Functional Analysis, McGraw-Hill Series in Higher Mathematic. McGraw-Hill, New York, NY, USA; 1973:xiii+397.Google Scholar
  33. Schechter M: Principles of Functional Analysis. Academic Press, New York, NY, USA; 1971:xix+383.Google Scholar
  34. Aubin J-P, Ekeland I: Applied Nonlinear Analysis, Pure and Applied Mathematics. John Wiley & Sons, New York, NY, USA; 1984:xi+518.MATHGoogle Scholar
  35. Yosida K: Functional Analysis. Springer, New York, NY, USA; 1965.View ArticleMATHGoogle Scholar
  36. Takahashi W: Nonlinear Functional Analysis. Fixed Point Theory and Its Applications. Yokohama, Yokohama, Japan; 2000:iv+276.MATHGoogle Scholar

Copyright

© Jian-wen Peng et al. 2009

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.